Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

July 3, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jul 3, 2021, 4:48 PM MDT for Eddy County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 4:48 PM MDT (22:48 UTC)
Expired
Jul 3, 2021, 5:45 PM MDT
In force
57 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 192 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS84 KMAF 032248
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM MDT Sat Jul 3 2021
 
NMZ028-032345-
Eddy County Plains NM-
448 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL
545 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over 
Carlsbad, moving south at 15 mph. Additional storms were forming 
south of town.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Whites City,
Carlsbad Caverns National Park, Lake Avalon, Otis, Cavern City Air
Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3255 10432 3255 10402 3207 10408 3213 10448
TIME...MOT...LOC 2247Z 015DEG 18KT 3241 10423 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 3, 12:54 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 12:54 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
154 PM CDT Sat Jul 3 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1045 AM CDT Sat Jul 3 2021

Busy morning across the Permian Basin as an MCS-turned-MCV rolled
through here last night/this morning. Cigs/visibilities have been
slowly improving, and should be VFR all terminals by or shortly
after issuance time. Convective temps are quite low, developing a
widespread cu field today and near the end of the forecast period,
w/bases 3.5-7 and 4.5-8 kft AGL, respectively. light NE sfc flow
will gradually veer to SE over the next 24 hours. Some patchy fog
will be possible near sunrise, but chances are too low to make a
mention of attm.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 146 PM CDT Sat Jul 3 2021

WV imagery and area radars show a MCV exiting West Texas to the
east, leaving behind saturated soils and a very moist ams, w/a Td at
KMAF of 70F at 17Z.  12Z KMAF raob came in w/a PWAT of 1.82". The
90th percentile is 1.39", and the daily climatological maximum is
1.98".

This afternoon/tonight, the convective focus will shift to the
south, where the old frontal boundary is located, and the PBL is
heating up.  Hi-res models also develop convection over the higher
terrain of Southeast New Mexico, where any additional rainfall will
result in flash flooding.  Sunday, models develop convection along a
weak convergence zone over the higher terrain, then hint at
generating a MCS to the north and clipping our NE zones Sunday
night. Models are in pretty good agreement on this, and
considering what's happened there over the past 12-18 hours, a
flash flood watch will be warranted. We'll punt that to the mid
shift, as that's a bit far out, and the track of the MCS will
likely change a bit. If models persist, QPF will need to be
increased over the NE.

Regarding temperatures, thicknesses are still set to increase
Sunday, yielding perhaps the highest temperatures this forecast.
Even so, most temps Sunday should come in below normal.  Lows will
be near- to above-normal.

&&

.LONG TERM...
(Monday through  Friday)
Issued at 146 PM CDT Sat Jul 3 2021

Persistent moisture will linger thanks to a continuous return flow
regime over Texas. Elevated PWAT's will aid maintaining an
environment for deep moist convection, which prompts potential for
heavy rainfall in any developing showers/storms. Overall, the
pattern will remain active with scattered convection likely each
afternoon through Wednesday with the best chances occurring over the
high terrain in Jeff Davis, and the Permian Basin. We'll have to
oversee the risk of any complexes that dive south through the
Caprock as they are guided by our flexing western US ridge. This
would imply a greater flash flood concern over the Basin thanks to
antecedent saturated grounds due to the inordinate amount of rain
these areas have received the past week-plus.

By mid next week, the high over the SE US will have broken down with
a shortwave trough eventually closing off over east TX. This along
with the ridge to the west will provide a decent subsidence layer to
settle over the NW half of the forecast area, diminishing precip
potential for the end of the week. The southern tier, mainly south
of I-10, will remain more active however, as the proximity of the
upper-low (ULL) over TX will be closer as the disturbance
retrogrades to the southwest toward the Rio Grande valley. Pending
the position of the ULL, enhanced rainfall will be possible across
the Big Bend with flooding concerns locally if the potential is
maximized. As for temps, we'll remain 5-10 degrees below-normal as
lower height pattern continues for the foreseeable future. Temps
generally in the 80s areawide with 90s to near 100 confined to the
river valleys. Lows will be near normal as rich moisture will keep
dew points elevated, leading to seasonally warm lows.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  89  71  88 /  20  10  30  50
Carlsbad                 70  93  71  92 /  20  20  30  40
Dryden                   75  95  74  93 /  30  30  10  50
Fort Stockton            71  94  72  93 /  20  20  20  50
Guadalupe Pass           67  86  67  85 /  20  30  30  40
Hobbs                    68  91  69  89 /  10  20  30  40
Marfa                    64  87  64  86 /  20  50  30  60
Midland Intl Airport     70  90  72  89 /  20  10  20  50
Odessa                   70  90  72  89 /  20  10  30  40
Wink                     72  96  73  95 /  10  10  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....87
AVIATION...44
Hazardous weather outlook, Jul 3, 12:18 PM MDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
118 PM CDT Sat Jul 3 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
118 PM CDT Sat Jul 3 2021 /1218 PM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight, mainly over
Southeast New Mexico, the Permian Basin, and the Western Low Rolling
Plains. Any storms that do develop will be accompanied by frequent
lightning, small hail, gusty winds, and brief, heavy rainfall. Heavy
rain may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain from thunderstorms may result in flash flooding early
next week, especially over Southeast New Mexico and the Permian
Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jul 3, 12:28 PM MDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
128 PM CDT SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     1 NNW MIDLAND           32.01N 102.09W
07/02/2021                   Midland            TX   NWS EMPLOYEE

            TREE LIMBS OF 4-5 INCHES IN DIAMETER.

&&

SAMANTHA.ZUBER
Special weather statement, Jul 3, 4:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM MDT Sat Jul 3 2021

NMZ028-032345-
Eddy County Plains NM-
448 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL
545 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad, moving south at 15 mph. Additional storms were forming
south of town.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Whites City,
Carlsbad Caverns National Park, Lake Avalon, Otis, Cavern City Air
Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3255 10432 3255 10402 3207 10408 3213 10448
TIME...MOT...LOC 2247Z 015DEG 18KT 3241 10423

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:04 PM MDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 2, 6:14 PM MDTSpecial Weather StatementMAFDawson46 min
Jul 2, 6:24 PM MDTFlash Flood WarningMAFDawson, Gaines3 hr
Jul 2, 6:48 PM MDTAreal Flood AdvisoryMAFAndrews, Gaines, Winkler3 hr
Jul 2, 6:58 PM MDTSpecial Weather StatementMAFWinkler47 min
Jul 2, 7:17 PM MDTSpecial Weather StatementMAFGaines43 min
Jul 2, 7:26 PM MDTSevere Thunderstorm WarningMAFWinkler64 min
Jul 2, 7:30 PM MDTAreal Flood AdvisoryMAFDawson4 hr
Jul 2, 7:31 PM MDTAreal Flood AdvisoryMAFWinkler2 hr
Jul 2, 8:07 PM MDTSevere Thunderstorm WarningMAFWard, Winkler53 min
Jul 2, 8:26 PM MDTAreal Flood AdvisoryMAFDawson5 hr
Jul 2, 9:26 PM MDTAreal Flood AdvisoryMAFBorden4 hr
Jul 2, 10:14 PM MDTFlash Flood WarningMAFAndrews, Ector3 hr
Jul 2, 10:31 PM MDTFlash Flood WarningMAFMartin, Midland3 hr
Jul 2, 11:59 PM MDTFlash Flood WarningMAFBorden, Howard, Martin, Scurry3 hr
Jul 3, 12:03 AM MDTAreal Flood AdvisoryMAFBorden, Howard, Martin, Mitchell, Scurry3 hr
Jul 3, 12:19 AM MDTFlash Flood WarningMAFHoward, Mitchell3 hr
Jul 3, 2:20 AM MDTAreal Flood AdvisoryMAFGlasscock3 hr
Jul 3, 4:11 AM MDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
Jul 3, 5:15 AM MDTFlash Flood WarningMAFBorden, Dawson, Gaines, Howard, Martin5 hr
Jul 3, 7:15 AM MDTFlash Flood WarningMAFMitchell3 hr
Jul 3, 8:47 AM MDTRiver Flood WarningMAFMitchell39 hr
Jul 3, 12:40 PM MDTFlash Flood WarningMAFJeff Davis3 hr
Jul 3, 2:19 PM MDTAreal Flood AdvisoryMAFCulberson5 hr
Jul 3, 2:57 PM MDTAreal Flood AdvisoryMAFPresidio3 hr
Jul 3, 3:03 PM MDTFlash Flood WarningMAFCulberson5 hr
Jul 3, 3:29 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
Jul 3, 5:08 PM MDTSpecial Weather StatementMAFCulberson52 min
Jul 3, 5:57 PM MDTAreal Flood AdvisoryMAFScurry2 hr
Jul 3, 4:38 PM MDTFlash Flood WarningMAFEddy4 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.